Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 153, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Jun 2, 2002, 6:39 PM EDT for Jessamine County, Kentucky. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 2, 2002, 6:39 PM EDT (22:39 UTC)
- Expired
- Jun 2, 2002, 7:30 PM EDT
- In force
- 51 min
- Issued by
- NWS Louisville, KY
- Area
- Whole counties
County Jessamine County, KY
The radar
The Jackson,KY radar (KJKL), 116 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 7:00 PM EDT | Thunderstorm Wind 50 E | Nicholasville, KY | Five trees blocked Highway 39. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 2, 2:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.7 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1309 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 283 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
593 WUUS53 KLMK 022239 SVRSDF KYC113-022330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 640 PM EDT SUN JUN 2 2002 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JESSAMINE COUNTY IN EAST CENTRAL KENTUCKY * UNTIL 730 PM EDT * AT 635 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER HIGH BRIDGE...OR ABOUT 19 MILES SOUTHWEST OF LEXINGTON...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WILMORE...KEENE AROUND 645 PM EDT NICHOLASVILLE...CAMP NELSON AROUND 655 PM EDT SPEARS AROUND 715 PM EDT THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. $$ SMALLCOMB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:30 PM EDT, 4 hours 9 minutes earlier.
Area forecast discussion, Jun 2, 2:30 PM EDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 230 PM EDT SUN JUN 2 2002 ON IMMEDIATE CONCERN IS SEVERE TSTM WATCH FOR ERN PTNS OF FA UNTIL 8 PM EDT TONIGHT. NW TO SE TROF LINE ACRNS ERN PTN OF FA...AND IS THE FOCUS POINT FOR TSTM DEVELOPMENT. OTHERWISE: MAIN FORECAST PROBLEM CONTINUES TO BE THE TIMING AND AREAL EXTENT OF TSTMS IN FA THRU THE NEXT FEW DAYS. AFTER TODAY...TROF/FRONTAL BOUNDARY ACRS NERN THIRD OF FA WILL SHIFT TO THE NNE. DAY TWO CONVECTIVE OUTLOOK LENDS SUPPORT FOR THIS SCENARIO TOO. EVEN WITH HIGH RH AND IMPRESIVELY LOW LIS...CAPPING SHOULD BE STRONG ENOUGH NEXT COUPLE OF DAYS TO SURPRESS TSTM DEVELOPMENT...WILL GO WI 20 PERCENT POPS MON AND TUE. NEXT GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS WILL LIKELY HOLD OFF UNTIL MID WEEK...A MAJOR TROF WILL USHER IN MORE WIDESPREAD SHOWERS AND COOLER AIR. NEW MEX GUIDANCE SUGGESTS HIGHS IN THE UPPER 60S TO LOWER 70S BY THE END OF THE WORK WEEK. .SDF...NONE.
In the hours before
Special weather statement, Jun 2, 1:02 PM EDT, 5 hours 37 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-030100- CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 102 PM EDT SUN JUN 2 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA IS FORECASTING A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA THIS AFTERNOON THROUGH TONIGHT. A DIFFUSE SURFACE FRONT AND TROUGH OF LOW PRESSURE WILL REMAIN OVER SOUTHERN INDIANA INTO NORTHERN KENTUCKY THIS AFTERNOON INTO THE EVENING HOURS. ALONG THIS FRONT, SCATTERED THUNDERSTORMS MAY FORM AS WEAK LOW LEVEL CONVERGENCE, STRONG INSTABILITY, AND HIGH ATMOSPHERIC MOISTURE VALUES COALESCE. SOME OF THESE STORMS COULD BECOME STRONG OR EVEN SEVERE, WITH THE PRIMARY THREATS BEING HAIL UP TO QUARTER SIZE AND DAMAGING DOWNBURST WINDS. THE RELATIVELY WEAK VERTICAL WIND SHEAR PROFILE WOULD TEND TO FAVOR SHORT-LIVED PULSE-TYPE THUNDERSTORMS. SOUTH OF THIS FRONT OVER SOUTHERN KENTUCKY, THE ATMOSPHERE WILL LIKELY REMAIN CAPPED THROUGH THE AFTERNOON AND EVENING HOURS. THIS CAP, OR LAYER OF WARM AIR ALOFT, MAY ACT TO INHIBIT THUNDERSTORM DEVELOPMENT, EVEN WITH THE HIGH DEGREE OF INSTABILITY PRESENT IN THE ATMOSPHERE. STAY TUNED TO NOAA WEATHER RADIO, LOCAL TELEVISION OR RADIO STATIONS, AND THE INTERNET FOR FURTHER UPDATES. AT THIS TIME, SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. SMALLCOMB
Special weather statement, Jun 2, 2:20 PM EDT, 4 hours 19 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-030100- CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 220 PM EDT SUN JUN 2 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA IS FORECASTING A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA THIS AFTERNOON THROUGH TONIGHT. A DIFFUSE SURFACE FRONT AND TROUGH OF LOW PRESSURE WILL REMAIN OVER SOUTH CENTRAL INDIANA INTO NORTH CENTRAL KENTUCKY THIS AFTERNOON INTO THE EVENING HOURS. ALONG THIS FRONT, SCATTERED THUNDERSTORMS WILL FORM AS WEAK LOW LEVEL CONVERGENCE, STRONG INSTABILITY, AND HIGH ATMOSPHERIC MOISTURE VALUES COALESCE. SOME OF THESE STORMS COULD BECOME STRONG OR EVEN SEVERE, WITH THE PRIMARY THREATS BEING HAIL UP TO QUARTER SIZE AND DAMAGING DOWNBURST WINDS. THE RELATIVELY WEAK VERTICAL WIND SHEAR PROFILE WOULD TEND TO FAVOR SHORT-LIVED PULSE-TYPE THUNDERSTORMS, HOWEVER IF ENOUGH THUNDERSTORMS FORM THEY MAY BEGIN TO ORGANIZE AND PERSIST ALONG THE SURFACE FRONT. THE GENERAL STORM MOTION WILL BE TO THE EAST SOUTHEAST AT 15 TO 25 MPH. SOUTH OF THIS FRONT OVER SOUTH CENTRAL KENTUCKY, THE ATMOSPHERE WILL LIKELY REMAIN SOMEWHAT CAPPED THROUGH THE AFTERNOON AND EVENING HOURS. THIS CAP, OR LAYER OF WARM AIR ALOFT, MAY ACT TO INHIBIT THUNDERSTORM DEVELOPMENT, EVEN WITH THE HIGH DEGREE OF INSTABILITY PRESENT IN THE ATMOSPHERE. STAY TUNED TO NOAA WEATHER RADIO, LOCAL TELEVISION OR RADIO STATIONS, AND THE INTERNET FOR FURTHER UPDATES. AT THIS TIME, SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. SMALLCOMB
Local storm report, Jun 2, 5:21 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
521 PM EDT SUN JUN 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM RED LICK KY FLASH FLOODS
06/02/02 MADISON SEVERE FLASH FLOODING
SOUTHEAST PART OF THE
COUNTY
TANLocal storm report, Jun 2, 6:07 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
607 PM EDT SUN JUN 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM LA GRANGE KY .75 INCH HAIL
06/02/02 OLDHAM
0540 PM PEE WEE VALLEY KY .75 INCH HAIL
06/02/02 OLDHAM
TANLocal storm report, Jun 2, 6:12 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
612 PM EDT SUN JUN 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0608 PM ORLEANS IN .75 INCH HAIL
06/02/02 ORANGE
TANLocal storm report, Jun 2, 6:35 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
635 PM EDT SUN JUN 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0625 PM KIRKSVILLE KY 1.00 INCH HAIL
06/02/02 MADISON
TANThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 3:38 PM EDT | Flash Flood Warning | LMK | Madison | 4 hr |
| Jun 2, 3:50 PM EDT | Severe Thunderstorm Warning | LMK | Madison | 40 min |
| Jun 2, 3:57 PM EDT | Severe Thunderstorm Warning | LMK | Oldham | 48 min |
| Jun 2, 4:51 PM EDT | Flash Flood Warning | LMK | Oldham | 119 min |
| Jun 2, 4:58 PM EDT | Severe Thunderstorm Warning | LMK | Oldham | 62 min |
| Jun 2, 5:29 PM EDT | Flash Flood Warning | LMK | Shelby | 81 min |
| Jun 2, 5:53 PM EDT | Flash Flood Warning | LMK | Jessamine, Woodford | 3 hr |
| Jun 2, 5:58 PM EDT | Severe Thunderstorm Warning | LMK | Shelby | 47 min |
| Jun 2, 7:18 PM EDT | Severe Thunderstorm Warning | LMK | Boyle, Garrard, Mercer | 42 min |
| Jun 2, 7:23 PM EDT | Flash Flood Warning | LMK | Madison | 2 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.